Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Brownsville, TX

April 17, 2010Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 17, 2010, 7:29 PM CDT for Hidalgo County, Starr County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2010, 7:29 PM CDT (00:29 UTC)
Expired
Apr 17, 2010, 8:30 PM CDT
In force
61 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 111 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2010-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2010-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WGUS54 KBRO 180029
FFWBRO
TXC215-427-180130-
/O.NEW.KBRO.FF.W.0002.100418T0029Z-100418T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
729 PM CDT SAT APR 17 2010

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN STARR COUNTY IN DEEP SOUTH TEXAS.
  NORTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  LINN.
  SAN MANUEL.
  MCCOOK.


* UNTIL 830 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM THUNDERSTORMS FROM 5
  MILES SOUTH OF LINN TO 13 MILES SOUTHWEST OF MCCOOK...MOVING SOUTH
  AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!

&&

LAT...LON 2657 9801 2632 9829 2630 9863 2653 9866
      2670 9845 2676 9801

$$

61
1 follow-up statement
631 
WGUS74 KBRO 180129
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
829 PM CDT SAT APR 17 2010

TXC215-427-180137-
/O.EXP.KBRO.FF.W.0002.000000T0000Z-100418T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STARR-HIDALGO-
829 PM CDT SAT APR 17 2010

...THE FLASH FLOOD WARNING HAS EXPIRED IN NORTHERN HIDALGO AND
SOUTHEASTERN STARR COUNTIES...

EARLIER...THE PUBLIC REPORTED FLOODING IN THE MISSION AREA AROUND 
810 PM.

THOUGH THE FLASH FLOOD WARNING HAS EXPIRED...THERE MAY BE POCKETS OF
HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF
ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM
BY FOOT OR BY AUTOMOBILE.

SOME ARROYOS AND STREAMS MAY CONTINUE TO RUN AT OR JUST ABOVE BANKFUL
FOR A BIT LONGER. REMAIN ALERT TO SWIFTLY FLOWING WATER IN THESE
AREAS...AND DO NOT ATTEMPT TO NAVIGATE THROUGH THEM.

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!


LAT...LON 2657 9801 2632 9829 2630 9863 2653 9866
      2670 9845 2676 9801

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 1:45 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 17, 1:45 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT SAT APR 17 2010

.SHORT TERM /TONIGHT THROUGH 7 AM MONDAY/...CONVECTION FIRING UP
ACROSS MUCH OF THE CWA ATTM.  DEEP MOISTURE WILL MAKE FOR EFFICIENT
RAIN PRODUCTION AND WEAK ENVIRONMENTAL FLOW WILL ALLOW SIGNIFICANT
AMOUNTS OF RAINFALL TO ACCUMULATE.  HEATING WILL ACCENTUATE BROAD
INSTABILITY THIS AFTERNOON AND CONVECTION IS EXPECTED TO SPREAD IN
AREAL COVERAGE OVER THE AFTERNOON HOURS.   FLASH FLOOD WATCH IN
EFFECT THROUGH 10 PM TONIGHT.  STILL EXPECT PEAK OF ACTIVITY TO BE
THIS AFTERNOON AND EVENING BUT SOME SHOWERS WILL CONTINUE OVERNIGHT
AND INTO SUNDAY MORNING. POSSIBLE EXTENSION AND OR CHANGE IN
COVERAGE OF FFA WILL DEPEND ON EVOLUTION OF RAINFALL THIS AFTERNOON
AND WILL LET THAT WAIT UNTIL IT MATERIALIZES.  REESTABLISHED
NORTHWEST FLOW BEHIND SHORT WAVE ON SUNDAY WILL GIVE US A BREAK FROM
PRECIP FOR A FEW DAYS.
&&

.LONG TERM /7 AM MONDAY THROUGH SATURDAY/...A SLIGHT DRYING TREND IS
EXPECTED OVER THE AREA FOR MONDAY AS HIGH PRESSURE BUILDS INTO THE
AREA.  TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL  FOR THIS TIME
OF YEAR DUE MOSTLY TO THE CLOUD COVER.  WINDS WILL BE LIGHT TO
MODERATE FROM THE EAST TO SOUTHEAST THE BEGINNING OF NEXT WEEK.
MOISTURE WILL MOVE INTO THE AREA ONCE AGAIN BY TUESDAY OF NEXT WEEK
CAUSING A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN. A
RELATIVELY DRY AND STABLE AIRMASS WILL BE IN STORE FOR DEEP SOUTH
TEXAS THE MIDDLE TO THE LATTER PART OF NEXT WEEK AS HIGH PRESSURE
INFLUENCES THE AREA.  ANOTHER MINOR DISTURBANCE COULD MOVE THROUGH
THE AREA NEXT SATURDAY GIVING THE AREA A SLIGHT CHANCE FOR SHOWERS
OR THUNDERSTORMS.
&&

.MARINE...TONIGHT THROUGH 7 AM MONDAY...CONVECTION WILL BE MORE
WIDESPREAD ACROSS THE GULF THIS AFTERNOON AND WITH SHORT WAVE
APPROACHING.  LIGHT WINDS SHOULD PRECLUDE STRONG STORMS BUT
LIGHTNING AND HEAVY RAIN WILL POSE ISSUES TO MARINE INTERESTS.  LONG
PERIOD EAST SWELL SLOWLY DECREASING AND WAVES ARE NOW BELOW
CRITERIA.  LIGHT EASTERLY WINDS WILL BECOME MORE SOUTHEASTERLY AS
SHORT WAVE MOVES ACROSS THE AREA. MODERATE SEAS WILL CONTINUE
THROUGH THE END OF THE PERIOD.

7 AM MONDAY THROUGH THURSDAY...LIGHT TO MODERATE EAST TO SOUTHEAST
WINDS ARE EXPECTED FOR THE GULF OF MEXICO WATERS EAST OF PADRE
ISLAND ON MONDAY AS HIGH PRESSURE BUILDS INTO THE AREA AND MOVES
INTO THE GULF.  A MINOR DISTURBANCE WILL MOVE THROUGH THE AREA ON
TUESDAY CAUSING A CHANCE FOR SHOWERS OR THUNDERSTORMS.  A DRIER AND
MORE STABLE AIRMASS WILL DOMINATE THE AREA BY THE MIDDLE PART OF
NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE AREA ONCE AGAIN.
&&

.AVIATION...WIDESPREAD MVFR CIGS EXPECTED THROUGH THE PERIOD WITH
ONLY BRIEF VFR CONDITIONS MOSTLY WEST IN THE AFTERNOON.  SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS MOST OF DEEP SOUTH TEXAS TODAY
AFFECTING ALL THREE TERMINALS AND TRAFFIC EN ROUTE.  LIGHT TO
MODERATE WINDS WILL PREVAIL THRU THE FCST PERIOD. IFR CIGS EXPECTED
TO TNGT INTO SUNDAY MRNG.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  69  79  65  76 /  40  30  10   0
BROWNSVILLE          69  81  65  79 /  40  30  10   0
HARLINGEN            68  81  64  81 /  40  30  10   0
MCALLEN              67  83  64  82 /  40  30  10   0
RIO GRANDE CITY      68  85  64  82 /  40  20  10   0
SOUTH PADRE ISLAND   71  78  68  73 /  40  30  10   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ249>255.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...51
LONG TERM...65
Hazardous weather outlook, Apr 17, 5:15 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
515 PM CDT SAT APR 17 2010

TXZ248>257-181100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
515 PM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR ALL OF
DEEP SOUTH TEXAS WITH THE EXCEPTION OF ZAPATA COUNTY AND COASTAL
CAMERON AND COASTAL WILLACY COUNTIES. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP AND PUSH ACROSS DEEP SOUTH TEXAS
TONIGHT. LOCALIZED FLOODING WILL BE POSSIBLE AS SLOW MOVING STORMS
MOVE OVER AREAS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN
FROM EARLIER THIS WEEK. IN ADDITION...THE POTENTIAL FOR SEVERE
WEATHER EXISTS ACROSS NORTHERN PORTIONS OF DEEP SOUTH TEXAS AS A
STRONG LINE OF THUNDERSTORMS MOVES INTO JIM HOGG...BROOKS AND
KENEDY COUNTIES EARLY THIS EVENING. WINDS OF 50 TO 60 MPH AND
SMALL HAIL CAN BE EXPECTED AS THIS LINE MOVES INTO THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ON
SUNDAY AND AGAIN ON TUESDAY. ADDITIONAL RAINFALL FROM THIS
ACTIVITY WILL HAVE THE POTENTIAL TO LEAD TO LOCALIZED FLOODING
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR JIM HOGG...BROOKS AND KENEDY
COUNTIES EARLY THIS EVENING.

GMZ130-132-135-150-155-170-175-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
515 PM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

A HIGH RISK FOR RIP CURRENTS WILL CONTINUE AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN ELEVATED RISK FOR RIP CURRENTS WILL BE POSSIBLE AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, Apr 17, 3:52 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
352 PM CDT SAT APR 17 2010

TXZ255-172230-
INLAND CAMERON-
INCLUDING THE CITIES OF...BROWNSVILLE...HARLINGEN
352 PM CDT SAT APR 17 2010

...A STRONG AND SLOW MOVING THUNDERSTORMS AFFECTING BROWNSVILLE...

AT 349 PM...AN ISOLATED STRONG AND SLOW MOVING THUNDERSTORM WAS
MOVING SOUTH AT AROUND 5 MPH ACROSS BROWNSVILLE. THIS THUNDERSTORM
IS PRODUCING FREQUENT DEADLY LIGHTNING...BRIEF WIND GUSTS FROM 25
TO 35 MPH AND LOCALLY HEAVY RAINFALL RATES OF ONE TO TWO INCHES AN
HOUR.

THIS THUNDERSTORM WILL PERSIST OVER BROWNSVILLE THROUGH 430 PM
EVENTUALLY MOVING SOUTH OF THE RIO GRANDE RIVER INTO MEXICO.

MOTORISTS IN CAMERON COUNTY CAN EXPECT PONDING OF WATER ON ROADS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS THROUGH 5 PM.

SPEECE
Special weather statement, Apr 17, 4:40 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 PM CDT SAT APR 17 2010

TXZ249>251-172345-
JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS...SARITA
440 PM CDT SAT APR 17 2010

...INTENSE THUNDERSTORMS APPROACHING DEEP SOUTH TEXAS...

AT 435 PM...AN AREA OF INTENSE THUNDERSTORMS WAS MOVING SOUTHEAST
AT AROUND 20 MPH ACROSS DUVAL AND JIM WELLS COUNTIES. THESE
THUNDERSTORMS WILL EVENTUALLY MOVE INTO JIM HOGG...BROOKS AND
KENEDY COUNTIES BETWEEN 5 AND 6 PM THIS EVENING. THESE THUNDERSTORMS
WILL PRODUCE FREQUENT DEADLY LIGHTNING...WIND GUSTS FROM 40 TO 50
MPH AND SOME POSSIBLE HAIL AS THEY MOVE FURTHER SOUTHEAST INTO
DEEP SOUTH TEXAS.

RESIDENTS OF BROOKS...JIM HOGG AND KENEDY COUNTIES SHOULD STAY
TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS
AND THE WEB SITE OF THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE AT WWW.WEATHER.GOV/RGV FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS CONCERNING THIS DEVELOPING WEATHER SITUATION.

SPEECE
Special weather statement, Apr 17, 6:03 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
603 PM CDT SAT APR 17 2010

TXZ248>253-180000-
JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-KENEDY-
603 PM CDT SAT APR 17 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTIONS OF STARR
COUNTY AND HIDALGO COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT EL
SAUZ...UNTIL 700 PM CDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED! IF
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF
INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. NICKEL SIZE HAIL
IS EXPECTED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

61/MC

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:32 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr73 min
Apr 17, 7:40 PM CDTSpecial Marine WarningBRO99 min
Apr 17, 7:51 PM CDTFlash Flood WarningBROHidalgo54 min
Apr 17, 8:15 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Kenedy, Willacy90 min
Apr 17, 8:47 PM CDTAreal Flood AdvisoryBROCameron, Willacy88 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.